Economics at your fingertips  

Sovereign default, exit and contagion in a monetary union

Sylvester Eijffinger (), Michal Kobielarz () and Burak Uras ()

Journal of International Economics, 2018, vol. 113, issue C, 1-19

Abstract: The euro area sovereign debt crisis is characterized by a simultaneous surge in the cost of borrowing for peripheral EMU countries following the Greek debt-trouble in 2008. We develop a model with optimal default and monetary-union exit decisions of a small open economy. Our model can account for the behavior of sovereign bond spreads in the eurozone with the arrival of the news of Greece potentially exiting the euro in the near future. In our theoretical framework, belonging to the monetary-union entails a strong exchange rate peg, which can be abandoned only if the country exits the union. Exit is costly and the cost of exit remains unknown until the first country leaves the union. The theoretical mechanism we explore reveals that while a high expected exit-cost could improve the credibility of a monetary union, uncertainty governing exit-cost realizations could make the monetary-union members prone to surges in interest rates when rumors of a member state exiting arise. We solve the model numerically and quantify that a Grexit-rumors type of shock can triple the default likelihood of an a-priori financially healthy member state. Our framework thus provides a novel and quantitatively important explanation for the eurozone crisis.

Keywords: Contagion; Monetary union; Sovereign debt crisis; Exit (search for similar items in EconPapers)
JEL-codes: F33 F34 F36 F41 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-10-14
Handle: RePEc:eee:inecon:v:113:y:2018:i:c:p:1-19